Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 44, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 28, 2019, 8:23 PM CDT for 4 counties in Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 8:23 PM CDT (01:23 UTC)
- Expired
- May 28, 2019, 11:48 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 10:26 PM CDT | FLASH FLOOD | 1 Nne Potwin, KS | CHASER REPORTS COUNTY ROAD INUNDATED BY HIGH WATER FROM EARLIER STORM. NEAR 90TH AND HOPKINS SWITCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.6
The text
As transmitted.
937
WGUS53 KICT 290123
FFWICT
KSC015-079-115-173-290530-
/O.NEW.KICT.FF.W.0044.190529T0123Z-190529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
823 PM CDT Tue May 28 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northeastern Sedgwick County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Northwestern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
* Until 1230 AM CDT.
* At 823 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimated up to two
inches of rain have already fallen. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Whitewater, Potwin and Burns.
This includes Interstate 135 near Mile Marker 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3791 9733 3824 9684 3809 9684 3789 9708
3781 9727
$$
DARMOFAL1 follow-up statement
796
WGUS73 KICT 290448
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1148 PM CDT Tue May 28 2019
KSC015-079-115-173-290458-
/O.CAN.KICT.FF.W.0044.000000T0000Z-190529T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sedgwick KS-Harvey KS-Butler KS-Marion KS-
1148 PM CDT Tue May 28 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SEDGWICK...SOUTHEASTERN
HARVEY...NORTHWESTERN BUTLER AND SOUTHEASTERN MARION COUNTIES IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3791 9733 3824 9684 3809 9684 3789 9708
3781 9727
$$
METZGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:53 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 28, 6:53 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 653 PM CDT Tue May 28 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday night) Issued at 332 PM CDT Tue May 28 2019 An interesting setup is in store for the rest of the day across south central and southeast Kansas regarding chances for severe storms. By mid-morning this morning, a few discrete elevated storms began moving across portions of south central Kansas, producing hail as large as ping-ping balls in the strongest updrafts. These storms have tracked off to the northeast as low-level destabilization continues and midday surface dewpoints in the upper 60s and low 70s were present across south central and southeast Kansas. During the day today, a mid/upper trough has been lifting northeastward out of Colorado and over Nebraska. At the surface, a low pressure center is located over western Kansas with a warm front extending off to the east towards the Kansas City metro area and a cold front and dryline extending southward across Oklahoma and into northern Texas. Latest one-minute satellite imagery shows bubbling cumulus across central and eastern Kansas. As capping continues to erode with daytime heating, initially discrete supercell formation will become more favorable to develop. Think that the previous forecast is still generally on track, with generally the favorable area for convective initiation somewhere in the vicinity of the I- 135 corridor, where large amounts of MLCAPE will be located in concert with effective bulk shear of roughly 50-60kts. Although the shear vectors are not perpendicular to the surface boundary, an angled orientation and increasing magnitude as the afternoon progresses will provide favorable conditions for very large hail and a few strong wind gusts. As far as tornado potential goes, steep 0- 1km lapse rates and very large 0-1km MLCAPE as well as decent low- level shear and STP values will be conducive to possibly a few tornadoes as well in discrete storms. As a result, a tornado watch remains in effect for the rest of the afternoon and evening for all central and south central Kansas counties, extending as far east as Greenwood, Elk, and Chautauqua counties. The question remains how long thunderstorms will be able to sustain themselves as they track eastward across the forecast area. Latest CAMs (such as the HRRR) show convective activity moving fairly quickly and diminishing sometime in the 00-02z time frame, which seems a little suspect given the amount of buoyancy that is likely to persist even in southeast Kansas. At the same time, southeast Kansas remains covered in more stable cloud cover, which could damper severe thunderstorm potential here. Thus, have low confidence in the end-time for now, but will continue to monitor trends and update the short term as needed. Also of note, anomalously high precipitable water values, especially in southeast Kansas, will mean that if storms are able to maintain themselves into this area, they are likely to be very efficient rain makers. Have held off on issuing a Flash Flood Watch given the uncertainty and the transient nature of storms this evening. However, in locations where storms do develop or move over, expect very heavy rainfall that could cause some localized flooding concerns, especially given the already saturated soils from the large amounts of rain that have been received over the past week. As the previous discussion mentioned, the diffuse boundary is forecast to be situated over far southeast Kansas tomorrow-tomorrow evening, which will allow for continued chances of thunderstorms in far southeast Kansas through roughly midnight tomorrow night. Relief from shower and thunderstorm chances will come on Thursday when a mid/upper ridging pattern takes shape over Kansas. Expect clearing skies and seasonable temperatures. Models begin to diverge on solutions for the end of the week, with the GFS and ECMWF showing a surface ridge sliding across the Southern Plains, keeping the forecast area mostly dry during the day on Friday. However, the Canadian and NAM favor a disturbance in the zonal pattern earlier in the day on Friday, which could warrant some low pops during the morning and afternoon. Have toned these down for now, in favor of the drier ECMWF and GFS until later in the evening/overnight. .LONG TERM...(Saturday through Tuesday) Issued at 332 PM CDT Tue May 28 2019 Heading into the weekend and early next week, several chances of showers/thunderstorms return to the area on the back-side of a tilted mid-level trough progged to swing across the Mississippi Valley and into the Great Lakes regions. Temperatures will hold to near normal values throughout the extended period with afternoon highs in the low 80s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 642 PM CDT Tue May 28 2019 For the rest of the evening, showers and thunderstorms are expected to continue developing in south central and southeast Kansas. As the previous discussion mentioned, MVFR/IFR ceilings can be expected near the strong/severe convection as storms develop, while VFR will prevail away from convection. Chances for lingering showers and storms will continue for southeast Kansas on Wednesday, with the potential to affect KCNU. For the rest of sites, however, VFR conditions will prevail. Southerly winds will switch to blow out of the northeast throughout the night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 73 53 75 / 50 10 10 0 Hutchinson 55 72 52 74 / 50 10 10 0 Newton 57 73 52 74 / 50 10 10 0 ElDorado 60 74 53 74 / 50 20 10 0 Winfield-KWLD 61 75 54 76 / 50 40 10 0 Russell 52 69 49 73 / 20 10 10 0 Great Bend 52 70 50 74 / 20 10 10 0 Salina 56 74 52 75 / 50 10 10 0 McPherson 55 72 51 74 / 50 10 10 0 Coffeyville 65 80 56 77 / 50 60 60 0 Chanute 64 80 55 75 / 60 50 40 10 Iola 64 80 55 74 / 60 40 30 10 Parsons-KPPF 65 80 56 76 / 60 60 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...TAV
Hazardous weather outlook, May 28, 4:10 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 410 PM CDT Tue May 28 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 410 PM CDT Tue May 28 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms capable of producing very large hail up to tennis ball size, damaging wind gusts and a tornado or two are possible late this afternoon and evening. The greatest risk will be from the Flint Hills westward across central and south central Kansas. Widespread river flooding, some of which is significant continues across much of the region. Be prepared for highway closures, especially across southeast Kansas. See latest river flood warnings for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may linger over southeast Kansas through Wednesday with a continued threat of strong thunderstorms and locally heavy rain. After a brief break, thunderstorms may return to the area over the weekend, with a renewed threat of strong to severe storms and heavy rain. River flooding will continue to be a concern well into the upcoming week. Please continue to monitor River Flood Warnings and Statements for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon and evening from the Flint Hills westward across central and south central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 28, 7:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 W WHITEWATER 37.96N 97.18W
05/28/2019 E0.88 INCH HARVEY KS 911 CALL CENTER
REPORTED 2 MILES WEST OF WHITEWATER ON K196.
&&
MARTINLocal storm report, May 28, 7:37 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL WHITEWATER 37.96N 97.15W
05/28/2019 E1.50 INCH BUTLER KS 911 CALL CENTER
&&
MARTINLocal storm report, May 28, 7:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 1 SW WHITEWATER 37.96N 97.16W
05/28/2019 E1.00 INCH HARVEY KS EMERGENCY MNGR
SHERIFFS DEPUTY REPORTED QUARTER SIZE HAIL
IN WHITEWATER.
&&
MARTINLocal storm report, May 28, 7:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM FUNNEL CLOUD 6 WSW BURNS 38.05N 96.99W
05/28/2019 BUTLER KS EMERGENCY MNGR
BUTLER EOC RELAYED A COUPLE OF REPORTS OF
FUNNEL CLOUDS SW OF BURNS.
&&
MARTINLocal storm report, May 28, 8:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST BURNS 38.09N 96.89W
05/28/2019 E60.00 MPH MARION KS LAW ENFORCEMENT
ALSO QUARTER SIZE HAIL.
0801 PM HAIL BURNS 38.09N 96.89W
05/28/2019 M1.00 INCH MARION KS AMATEUR RADIO
ALSO 60 MPH WINDS.
&&
BDKSpecial weather statement, May 28, 8:07 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
807 PM CDT Tue May 28 2019
KSZ068-069-083-290130-
Butler KS-Harvey KS-Sedgwick KS-
807 PM CDT Tue May 28 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Butler County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Northeastern Sedgwick County in south central Kansas...
* Until 830 PM CDT.
* At 805 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Kechi, or
over Park City...moving northeast at 30 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Wichita, Newton, Andover, Park City, Valley Center, Bel Aire,
Maize, Towanda, Benton, Whitewater, Downtown Wichita, Kechi,
Eastborough, Potwin, Elbing, East Wichita, Northeast Wichita,
Jabara Airport and Newton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3763 9738 3781 9750 3815 9719 3812 9715
3809 9715 3809 9711 3786 9684
TIME...MOT...LOC 0106Z 227DEG 25KT 3781 9729
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:04 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 34 min |
| May 28, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 57 min |
| May 28, 8:07 PM CDT | Special Weather Statement | ICT | Harvey | 23 min |
| May 28, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 66 min |
| May 28, 8:25 PM CDT | Special Weather Statement | ICT | Marion | 35 min |
| May 28, 8:34 PM CDT | Special Weather Statement | ICT | Marion | 41 min |
| May 28, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 36 min |
| May 28, 9:11 PM CDT | Special Weather Statement | ICT | Chase | 34 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.